Hail, Menominee
- When
- August 9, 2:10 PM CST
- Where
- Menominee County, 1 mi NW of La Branch
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.900, -87.483
Three-quarter inch diameter hail was reported.
On the 9th, the approach of a strong upper disturbance and cold front triggered numerous showers and thunderstorms over Michigan's Upper Peninsula during the afternoon and early evening. Some of the storms east of Iron Mountain and Marquette became severe, dropping large hail and producing damaging winds in Menominee, Marquette, and Delta Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
On the 9th, the approach of a strong upper disturbance and cold front triggered numerous showers and thunderstorms over Michigan's Upper Peninsula during the afternoon and early evening. Some of the storms east of Iron Mountain and Marquette became severe, dropping large hail and producing damaging winds in Menominee, Marquette, and Delta Counties. Hail as large as golf balls fell just south of Harvey in Marquette County under the most intense thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 9, 10:05 AM CST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1205 PM EDT MON AUG 9 2004 .DISCUSSION... UPDATED/PUBLISHED GRIDS/TEXT ZFPMQT ALREADY OUT. SOME STORMS ALREADY FIRING OVR WRN ZONES. PRIMARY MECHANISMS FOR ADDITIONAL SHRA/TS THIS AFTN ARE COMING TOGETHER WITH EARLIER PCPN ASSOCIATED WITH THETA-E ADVECTION LIFTING E OF CWA. BEST DYNAMICS ARE ARRIVING AS WE SPEAK WITH WV LOOP AND VIS SAT SHOWING TIGHT SWIRL OVR MN ARROWHEAD. RUC HAS DECENT HANDLE ON SHORTWAVE LOCATION AND MOISTURE PROFILES BASED ON 12Z RAOBS SO FOLLOWED FOR UPDATE THIS MORNING. SFC ANALYSIS SHOWS PRIMARY SFC LOW JUST N OF MN ARROWHEAD...WHILE SOMEWHAT OF A TRIPLE POINT LOW IS SLIDING ESE INTO W UPR MI. SFC WARM FRONT IS ORIENTED W TO E ACROSS FAR S LK SUPERIOR ZONES. LOW CLOUD HAS BEGUN TO ERODE OVR CNTRL ZONES AND SFC TEMPS ARE WARMING INTO THE MID 70S. THESE TEMPS COMBINED WITH TD IN THE LWR 60S YIELDS SBCAPES AROUND 1500J/KG WITH LITTLE IN WAY OF CIN. WBZERO HEIGHTS AROUND 10.5KFT SUGGEST LARGE HAIL IS POSSIBLE IN STRONGEST STORMS. 0-6KM DEEP LAYER SHEAR LACKING BTWN 15-25KT SO OTHER THAN STRONG COLD POOL DOWNDRAFTS...STRONG WINDS SHOULD NOT BE A MAJOR FACTOR. TORNADOES ACTUALLY A CONCERN WITH TRIPLE POINT LOW IN VCTY ENHANCING CONVERGENCE AND CAPES ABOVE 1500J/KG. THIS WAS CASE YDY OVR PORTIONS OF NE ND AND NW MN WITH GRAND FORKS ND NWS REPORTING MANY BRIEF SPINUP TORNADOES AS LARGE VORT MAX INTERACTED WITH TRIPLE POINT LOW. COORD WITH SPC AND DAY 1 FCSTR AGREED THIS WAS POSSIBLE...SO HAVE PUNCHED UP WORDING FOR HWO MENTIONING THE BRIEF TORNADO POSSIBILITY. JLA .PREV DISCUSSION (ISSUED AT 500 AM EDT THIS MORNING)... TONIGHT...TSRA MAY LINGER INTO THE EVENING OVER THE ERN PORTION OF THE CWA BUT SHOULD END AS THE COLD FRONT PUSHES EAST ALONG WITH THE BEST INSTABILITY. WRAP-AROUND MOISTURE AROUND THE SRN FLANK OF THE H5 LOW OVER LK SUPERIOR SHOULD CONTINUE TO SUPPORT SCT -SHRA ESPECIALLY OVER THE NW. WITH -15C H5 COLD POOL MOVING...AN ISOLD TSTM CANNOT BE RULED OUT BUT BETTER CHANCE WILL BE NE OF UPR MI WITH BETTER FORCING ENE OF THE H5 LOW. TUE...WRAP AROUND MOISTURE WILL CONTINUE TO AFFECT THE AREA...ESPECIALLY OVER THE N...AS THE SFC TROF AXIS SAGS INTO UPR MI...EVEN THOUGH WEAK MID LVL RDG AND QVECTOR DIV PREVAILS AHEAD OF THE TRAILING H5 LOW MOVING INTO NRN MN. BY LATE IN THE DAY WITH H8 TEMPS TO NEAR 3C...GIVING LK-H8 DELTA T TO NEAR 14C...POTENTIAL FOR LAKE ENHANCED RAIN WILL FURTHER BOOST PCPN CHANCES/AMOUNTS. TUE NIGHT INTO WED...A MORE TYPICAL COLD-SEASON (EVEN THROUGH ITS EARLY AUGUST) EXTENDED PCPN EVENT WILL TAKE SHAPE WITH BREEZY RAW CONDITIONS. STRONG COLD POOL ALONG WITH DECENT COLD-CONVEYOR SET UP AND H8 TEMPS TO NEAR 1C (LK-H8 DELTA T TO AROUND 15C) WILL PROVIDE GOOD SETUP FOR LAKE ENHANCED RAIN EVENT ACRS N UPR MI WITH MORE SCT LIGHTER -SHRA OVER THE SOUTH. JLB && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MARQUETTE MI 1145 AM EDT MON AUG 9 2004 MIZ001>007-009>014-084-085-101200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 1145 AM EDT MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL SPREAD ACROSS WEST AND CENTRAL UPPER MICHIGAN THIS AFTERNOON INTO THIS EVENING. SOME THUNDERSTORMS COULD BECOME SEVERE...PRODUCING HAIL UP TO AN INCH IN DIAMETER AND A POSSIBLE BRIEF TORNADO. BRIEF HEAVY RAIN COULD ALSO OCCUR WITH THE STRONGER STORMS. ADDITIONAL THUNDERSTORMS...NOT EXPECTED TO BE SEVERE...WILL REMAIN POSSIBLE THROUGH THE REST OF TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) JLA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 114 PM EDT MON AUG 9 2004 LMZ221-248-LSZ221-243>248-MIZ001-003>007-010>014-084-085-092300- LAKE SUPERIOR...UPPER ENTRANCE OF PORTAGE CANAL TO WHITEFISH POINT MI-LAKE MICHIGAN...SEUL CHOIX POINT TO POINT DETOUR MI-BAY OF GREEN BAY NORTH OF A LINE FROM CEDAR RIVER TO ROCK ISLAND PASSAGE MI- ALGER-BARAGA-DELTA-DICKINSON-IRON-KEWEENAW-LUCE-MARQUETTE-MENOMINEE- NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT 114 PM EDT MON AUG 9 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT (6 PM CDT)... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT (6 PM CDT) FOR THE FOLLOWING COUNTIES IN UPPER MICHIGAN. ALGER...BARAGA...DELTA...DICKINSON...HOUGHTON...IRON...KEWEENAW... LUCE...MARQUETTE...MENOMINEE...SCHOOLCRAFT THE WATCH INCLUDES THE ADJACENT NEARSHORE AND OPEN WATERS OF LAKE SUPERIOR AND LAKE MICHIGAN. SCATTERED THUNDERSTORMS WILL SPREAD ACROSS WEST AND CENTRAL UPPER MICHIGAN THIS AFTERNOON INTO THIS EVENING. SOME THUNDERSTORMS COULD BECOME SEVERE...PRODUCING HAIL UP TO AN INCH IN DIAMETER AND A POSSIBLE BRIEF TORNADO. BRIEF HEAVY RAIN COULD ALSO OCCUR WITH THE STRONGER STORMS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. TRH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 404 PM EDT MON AUG 9 2004 LSZ243-MIZ001-003-084-092030- UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI- KEWEENAW NORTHERN HOUGHTON SOUTHERN HOUGHTON 404 PM EDT MON AUG 9 2004 ...SEVERE THUNDERSTORM WATCH CANCELLED... THE SEVERE WEATHER THREAT HAS MOVED EAST OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. MICHELS
The Marquette radar (KMQT), 70 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
Three-quarter inch diameter hail was reported.
Nickel sized hail was reported.
Nickel sized hail was reported.
Six-inch thick branches were broken off and a flag was ripped off a flagpole.
Several large trees were knocked down.
Quarter sized hail was reported.
Nickel sized hail was reported.
Golf ball sized hail was reported.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419487, 5419488, 5419489, 5419490, 5419491, 5419492, 5419536, 5419537, 5419538.